Log in
MPN Voice
4,455 members6,042 posts

side effects

It’s been a long year since I was diagnosed with ET + Jak 2 positive and already fought and battled my way through the side effects of Hydroxy, Anagrelide and Interferon.

When I started Pegasys four weeks ago, I thought this may be the one.

However I started it and I still had not recovered from the sore mouth and gums from the previous. Now my upper mouth feels raw, constantly burning and paining. Front gums paining and top lip swollen. Trying an antibiotic from the GP but that clearly isn’t helping and already have had a steroid mouthwash …all in vain

Please could I ask if anyone has had similar problems and or any solutions welcome ….or does it mean I am a hopeless case ….I worry I am running out of options

Thanks for your help Maggie

15 Replies
oldestnewest

I too have ET JAK+ and became intolerant of hydroxy after 3 years. Changed to interferon alpha December last year and have had same symptoms as you but not as severe. One rare side effect of interferon is dehydration and I cannot seem to be able to drink enough water each day. My mouth gets so dry my tongue is sore and raspy plus there's not enough "spit" to moisten my gums even slightly. Another hindrance is having to drink water during the night because of the severe dryness.

I am going to bring this up with haem doctor on my next visit and ask if we need Iv fluids as nothing else seems to work as far as I've read.

Reply

Fee thank you so much for getting back to me, gosh there's no easy solution but oddly enough I dont seem to suffer from dry mouth as I did when I was on Hydroxy.

I ll keep fighting to find a solution if I can.

Reply

Try ‘blue m’ mouth wash. Created for cancer patients

1 like
Reply

Oh thanks for that , I will definately give it a try...Maggie

Reply

Recommended by periodontal consultant. Get it on line haven’t seen it in shops x

Reply

Thanks again, I really appreciate it... will look on Amazon .

Reply

Please let me know how you fare after using it. X

Reply

Thank you for recommending this... I am finding it very helpful, I have been using it now for about a week and definately a big improvement ..thanks again Maggie

Reply

Oh brilliant!!

Reply

Hey Maggie... :-)

So sorry to hear that you are having such a set of nasty problems...

Originally, I was also ET, (but CALR+), and later changed to MF.

However, I do sympathise with you as I am sure many others here do also...

Because, I also could not tolerate either HU or Interferon Alpha. Those side-effects you described especially w/ the mouth ulcers sound horrid. Not sure what remedies you may have tried, however, I found that gargling regularly w/ Bi-Carb-Soda really helped me quite a bit...

Some people find that their symptoms do eventually settle down after a while... and maybe, in your case too, once the initial ulcers previously caused by you other med's calm down, hopefully then... Things might improve for you...

Best wishes

Steve

(Sydney)

1 like
Reply

Steve I dont seem to have ulcers as such, just a raw,sore, burning feeling around my top front gums mainly behind my teeth. I have been to the dentist and the hospital dental and no solutions.

I will definately try the bi carb, probably half teaspoon or did you just experiment ....

Thanks for your good wishes and I hope all goes well for you

Maggie

Reply

Hey again Maggie... :-)

Just curious... are you also taking a low-dose Aspirin?

If so, is it what is referred to as - 'Enteric-coated'?

I suffered from bleeding gums for quite a while also when I was taking HU, however, after I switched to the Enteric-coated aspirin... Things did improve markedly in the gum bleeding department etc...

Hope you manage to sort it Maggie...

Best wishes

Steve

1 like
Reply

Hi. poor you. I use aloe toothpaste. Good results. Forever Living product. Jb

1 like
Reply

That's a good idea, had been considering using the plant, but the toothpaste sounds better ... thanks

Reply

Do hope it helps. Let us all know.

Reply

You may also like...